Tennessee, 2021

Flash Flooding and Damaging Winds in Tennessee, July 31, 2021

July 31, 2021 · NWS OHX · 20 events in 11 counties and zones

Scattered showers and thunderstorms, including some supercells, developed across Middle Tennessee during the evening hours on July 31 and moved southeastward. Numerous reports of damaging winds and flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$552,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms, including some supercells, developed across Middle Tennessee during the evening hours on July 31 and moved southeastward. Numerous reports of damaging winds and flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 31, 5:27 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 31, 5:27 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
627 PM CDT Sat Jul 31 2021

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Hot and sticky once again across Middle TN. While many west of the
Cumberland Plateau are seeing Heat Index values close to triple
digits, it's our southwest counties that are getting sauna-ized
(technical jargon) with values close to 110 degrees. 75 to 79 degree
dew points will do that, so the Heat Advisory continues until 6 pm.
That said, it's starting to look like there could be some brief
relief in the way of isolated showers and thunderstorms starting
to develop. Models haven't handled today well, at all (seems to be
a running theme lately). An outflow boundary in Illinois from an
earlier MCS has pushed as far south as the TN-KY state line and is
starting to interact with 5000+ J/Kg CAPE west of I-65. I don't
have a lot to go on other than to say, these storms COULD continue
to grow over the next couple of hours, based on environmental
conditions. I have added some afternoon PoPs to the forecast
package to account for this potential. I still think the focus is
on the evening/overnight hours. If there's anything models have
been consistent about is the idea that showers and thunderstorms
will develop and move into Middle TN prior to midnight. In my
opinion, these are the ones we're going to have to watch closely.
Forecast soundings continue to exhibit an uptick in shear values
and while they're not off the chart (25-30 kts of deep layer shear
and a little helicity), it's more than we usually see in the
summer. Because of the instability that will be in place due to
diurnal heating, the combination of the two could lead to a couple
of strong to severe storms overnight. In addition, 2 inch+ PW
values would suggest very heavy rainfall with any of these storms,
so localized flooding could become an issue for any area that
sees training storms. Bottom line is, if you have outdoor plans
this afternoon/evening, please be sure to remain weather aware.

The boundary responsible for the overnight storms will likely become
the instigator for storms tomorrow morning/afternoon south of I-40.
While a couple could be strong, a combination of cloud cover and low
shear values should keep most everything under severe criteria. The
cloud cover will also keep temperatures down tomorrow. In fact,
tomorrow's highs are in the 80s for the first time since July 19th
and this should be the start of a streak of days in the 80s at least
through Thursday. An upper level low over the eastern half of the
U.S. could bring afternoon thunderstorms to the Plateau throughout
the week, so keep that in mind, but PoPs remain low.

&&

.AVIATION...
00Z TAF DISCUSSION.

Capped atmosphere beginning to give way to some added forcing in
the northwest. Will include a vcts group for CKV initially. Otw,
vcts will be utilized within the next few hours for the taf
sites. An MCS will be pushing southeastward toward the taf sites
later this evening. Shower and thunderstorms will become more
widespread generally after 03Z. Cigs aob 3 kft will be commonplace
with the increased precipitation coverage. Atmosphere will
stabilize with just rain showers expected aft 10Z. The
precipitation should end from north to south aft 18Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 31, 4:01 AM CST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Sat Jul 31 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-011015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A Heat Advisory continues this afternoon for counties south of I-40
and west of I-65. Heat Index values around 106 are expected.

Some strong to severe thunderstorms may be possible late Saturday
afternoon through the early morning hours Sunday. Main concerns with
any strong thunderstorm development will be gusty strong winds as
well as heavy rainfall which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Some showers and a few thunderstorms in the morning Sunday may
produce heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

06

In the hours before

Special weather statement, Jul 31, 5:17 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
617 PM CDT Sat Jul 31 2021

TNZ006-010000-
Montgomery TN-
617 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY UNTIL 700 PM
CDT...

At 616 PM CDT, Doppler radar was tracking two strong thunderstorms,
one near Woodlawn, and another over northeast Clarksville. Both
storms were moving east-southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Clarksville, Palmyra, Cunningham and Woodlawn.

This includes Interstate 24 between mile markers 1 and 12.

LAT...LON 3636 8726 3644 8761 3664 8764 3664 8713
TIME...MOT...LOC 2316Z 278DEG 18KT 3654 8759

Shamburger
Special weather statement, Jul 31, 5:47 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
647 PM CDT Sat Jul 31 2021

TNZ006-007-010015-
Robertson TN-Montgomery TN-
647 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY AND
WESTERN ROBERTSON COUNTIES UNTIL 715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Port Royal, or 11 miles east of Clarksville, moving east-southeast
at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Clarksville, Coopertown, Adams and Cedar Hill.

This includes Interstate 24 between mile markers 10 and 18.

LAT...LON 3660 8680 3639 8692 3639 8694 3651 8724
      3661 8720
TIME...MOT...LOC 2346Z 286DEG 17KT 3654 8714

Shamburger
Special weather statement, Jul 31, 5:58 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
658 PM CDT Sat Jul 31 2021

TNZ006-010030-
Montgomery TN-
658 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm
over Fort Campbell, moving southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville and Woodlawn.

This includes Interstate 24 between mile markers 6 and 15.

LAT...LON 3653 8712 3635 8727 3635 8728 3654 8758
      3664 8748 3664 8741
TIME...MOT...LOC 2357Z 302DEG 23KT 3656 8746

Shamburger
Special weather statement, Jul 31, 6:07 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
707 PM CDT Sat Jul 31 2021

TNZ007-026-027-010030-
Robertson TN-Davidson TN-Cheatham TN-
707 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...
NORTHEASTERN CHEATHAM AND SOUTHWESTERN ROBERTSON COUNTIES UNTIL 730
PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coopertown, or 11 miles west of Springfield, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Greenbrier, Coopertown, Ridgetop, Joelton and Pleasant
View.

This includes Interstate 24 between mile markers 19 and 39.

LAT...LON 3648 8673 3628 8681 3637 8714 3652 8710
TIME...MOT...LOC 0007Z 287DEG 27KT 3643 8706

Shamburger

The radar

The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
July 31, 6:12 PM CST
Where
Robertson County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.500, -86.880

Multiple trees were blown down onto power lines.

Thunderstorm Wind, Montgomery

When
July 31, 6:32 PM CST
Where
Montgomery County, Hickory Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.430, -87.250

A few trees were blown down in the southeastern portions of the county.

Thunderstorm Wind, Cheatham

When
July 31, 6:40 PM CST
Where
Cheatham County, 0.98 mi E of Greenbrier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.281, -87.102

Trees and powerlines were blown down along Highway 49.

Thunderstorm Wind, Robertson

When
July 31, 6:40 PM CST
Where
Robertson County, White House
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
36.470, -86.660

Trees were blown down onto power lines.

Thunderstorm Wind, Davidson

When
July 31, 7:21 PM CST
Where
Davidson County, 2.15 mi WSW of Nashville Cornelia F
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.172, -86.737

A Twitter tSpotter report indicated a tree was blown down at the entrance of Shelby Park on 19th Street.

Thunderstorm Wind, Davidson

When
July 31, 7:30 PM CST
Where
Davidson County, 1.65 mi W of Richland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.148, -86.909

Several trees were blown down in Bells Bend between 3964 and 4001 Old Hickory Blvd.

Thunderstorm Wind, Davidson

When
July 31, 7:35 PM CST
Where
Davidson County, 1.57 mi WNW of Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.111, -86.845

Numerous trees and power lines were blown down across southern Davidson County. Trees were reported down on Lone Oak Road at Overhill Drive, Otter Creek Road at Granny White Pike, Bramble Wood Drive at Monterey Drive, 407 Lynnwood Blvd, 1718 25th Avenue N, and 3907 Trimble Road. Power lines were reported down on Highway 70 at I-40, Lynnwood Blvd at Abbott Martin Road, and Plymouth Avenue at Brush Hill Road.

Thunderstorm Wind, Davidson

When
July 31, 7:44 PM CST
Where
Davidson County, 1.85 mi ESE of Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
36.087, -86.791

A Twitter tSpotter report inidicated multiple trees were blown down on Lealand Lane between Battery Lane and Stonewall Drive.

Thunderstorm Wind, Davidson

When
July 31, 7:50 PM CST to 7:52 PM CST
Where
Davidson County, 2.61 mi NNW of Brentwood to 2.57 mi NW of Oglesby
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Social Media
Coordinates
36.067, -86.792

A small but severe 1.4 mile long by 0.6 mile wide microburst struck the Oak Hill area from the northeast side of Radnor Lake State Park eastward to I-65. The worst damage occurred in neighborhoods along Franklin Pike between Tyne Blvd and Hogan Road, where dozens of trees were uprooted and two homes were destroyed by fallen trees crushing them. Based on radar data and damage photos, winds were estimated up to 65 mph.

Thunderstorm Wind, Stewart

When
July 31, 8:20 PM CST
Where
Stewart County, Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.480, -87.830

Trees and power lines were blown down with power outages.

Thunderstorm Wind, Dickson

When
July 31, 9:07 PM CST
Where
Dickson County, Burns
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.050, -87.320

A tree was blown down in Burns.

Thunderstorm Wind, Dickson

When
July 31, 9:12 PM CST
Where
Dickson County, 2.17 mi SE of East Side
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.010, -87.240

A tree was blown down into the road on Spencer Mill Road near Deal Road.

Flash Flood, Davidson

When
July 31, 9:26 PM CST
Where
Davidson County, 0.94 mi ESE of Nashville to 1.06 mi SE of Nashville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.163, -86.765

Two feet of flood water was reported covering the intersection of 3rd Street at Crutcher Road in East Nashville.

Thunderstorm Wind, Maury

When
July 31, 9:53 PM CST
Where
Maury County, 3.09 mi ENE of Spring Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.772, -86.882

Trees were blown down along Fitzroy Circle at Stewart Campbell Point.

Thunderstorm Wind, Williamson

When
July 31, 10:04 PM CST
Where
Williamson County, 2.16 mi E of Reeds Store
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.721, -86.731

A Twitter tSpotter report indicated a tree was blown down onto the roof of a house in the 6900 block of Flat Creek Road. Other trees and power lines were also blown down in the area.

Thunderstorm Wind, Perry

When
July 31, 10:33 PM CST
Where
Perry County, Linden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.620, -87.850

Dispatch report indicated multiple trees were blown down in Linden and Lobelville.

Thunderstorm Wind, Bedford

When
July 31, 10:35 PM CST
Where
Bedford County, 0.99 mi E of Shelbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.479, -86.453

A large tree was blown down on Belmont Avenue.

Flash Flood, Davidson

When
July 31, 10:37 PM CST
Where
Davidson County, 0.6 mi SSE of Richland to 0.61 mi SSE of Richland
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.143, -86.874

Charlotte Pike at American Road was flooded and impassable.

Flash Flood, Davidson

When
July 31, 10:50 PM CST
Where
Davidson County, 1.13 mi W of Bellevue to 0.81 mi NE of West Meade
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.070, -86.950

Significant flash flooding was reported across southern portions of Nashville. Numerous roads were flooded and closed including Sawyer Brown Road at the railroad underpass, Old Hickory Blvd at Health Park Drive, I-24 West at I-40, Charlotte Avenue at I-40 East, and Hogan Road at Regent Drive. In addition, Richland Creek in Belle Meade at Harding Place reached moderate flood stage with considerable flooding reported along the creek.

Thunderstorm Wind, Coffee

When
July 31, 10:58 PM CST
Where
Coffee County, 1.02 mi ENE of Black Jack
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.437, -86.104

A large tree was blown down blocking Alvin Coker Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976550, 976551, 976552, 977252, 976573, 976554, 976567, 976556, 976555, 976569, 976570, 976571, 976572, 976574, 976576, 976581, 976579, 976578, 976583, 976582.